Maier's theorem

In number theory, Maier's theorem is a theorem due to Helmut Maier about the numbers of primes in short intervals for which Cramér's probabilistic model of primes gives a wrong answer.

The theorem states[1] that if is the prime-counting function and , then

does not have a limit as tends to infinity; more precisely the limit superior is greater than 1, and the limit inferior is less than 1. The Cramér model of primes predicts incorrectly that it has limit 1 when (using the Borel–Cantelli lemma).

Proofs

Maier proved his theorem using Buchstab's equivalent for the counting function of quasi-primes (set of numbers without prime factors lower to bound , with fixed). He also used an equivalent of the number of primes in arithmetic progressions of sufficient length due to Gallagher.

János Pintz gave another proof,[2] and also showed that most probabilistic models of primes incorrectly predict the mean square error

of one version of the prime number theorem.

See also

Notes

References

  • Maier, Helmut (1985). "Primes in short intervals". Michigan Mathematical Journal. 32 (2): 221–225. doi:10.1307/mmj/1029003189. MR 0783576. Zbl 0569.10023.